Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Lubbock, TX

May 26, 2004Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2004, 5:11 PM CDT for Kent County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 5:11 PM CDT (22:11 UTC)
Expired
May 26, 2004, 6:15 PM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Kent County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KLUB 262211
SVRLBB
TXC263-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN NORTHWEST TEXAS

* UNTIL 615 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES WEST OF CLAIREMONT...OR 19 MILES EAST OF
  POST...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD...
  CLAIREMONT AND JAYTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10104 3302 10104 3304 10053 3339 10054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:24 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 26, 3:24 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT WED MAY 26 2004

.SHORT TERM...
GOOD MIXING HAS OCCURRED OVER THE WESTERN AND CENTRAL SOUTH PLAINS
THIS AFTERNOON...AND POSSIBILITY OF SOME ISOLD/WDLY SCT STORMS ALONG
DRYLINE WHICH WAS LOCATED AT 3 PM FROM THE EASTERN PANHANDLE TO
TULIA TO LUBBOCK TO BROWNFIELD. PLENTY OF DEEP LAYER SHEAR FOR
SUPERCELLS IF STORMS CAN DEVELOP. ACTIVITY SHOULD DIMINISH QUICKLY
WITH LOSS OF HEATING THIS EVENING.

FOCUS WILL THEN SHIFT TO SOUTHERN STREAM UPPER LOW...LOCATED OVER
SOUTHERN CA THIS AFTERNOON. MODELS MOVE THIS FEATURE ACROSS SOUTHERN
AZ BY 12Z...AND THEN INTO SOUTHERN NM BY LATE AFTERNOON THURSDAY.
STILL HIGH MID LEVEL HEIGHTS AND WARM TEMPS ALOFT WILL EXIST UNTIL
THURSDAY EVENING WHEN FORCING WITH UPPER LEVEL WAVE AND COOLING
TEMPS ALOFT WILL RESULT IN BETTER CONDITIONS FOR CONVECTIVE
INITIATION. DRYLINE MAY MIX EASTWARD INTO EASTERN SOUTH PLAINS OR
ROLLING PLAINS AS SURFACE LOW PRESSURE TROUGH ORGANIZES FROM WESTERN
OK INTO THE EDWARDS PLATEAU. GFS IS A LITTLE FASTER THAN ETA WITH
THIS SYSTEM AS IT LIFTS NEWD ACROSS THE AREA LATE THURSDAY. WENT
WITH CHANCE POPS WEST AND CENTRAL LATE IN THE DAY...WITH 40 TO 50
PCT POPS EAST AND SOUTHEAST THUR EVE/NIGHT. THIS AS DYNAMICS WITH
WAVE COMBINE WITH CONVERGENCE ALONG DRYLINE AND DEEPER MOISTURE TO
PRODUCE SCATTERED THUNDERSTORMS. MODELS DEVELOP MCS EAST INTO
OKLAHOMA LATE ALONG FRONT. BEST CHANCE FOR RAIN WOULD BE THROUGH
MIDNIGHT...AND THEN UPPER LOW WILL MOVE NORTHEAST INTO WESTERN AND
CENTRAL OK...WITH DRY W/NW FLOW BEHIND IT. LOWS TONIGHT MAINLY
60S...WITH HIGH IN THE 90S TOMORROW.

.LONG TERM...
LITTLE CHANGE TO EXTENDED FCST AS MED-RANGE MODELS DISPLAY DECENT
RUN-TO-RUN CONTINUITY WITH WX PATTERN. WEAKENED UPR LOW QUICKLY
EXITS EAST FROM THE PANHANDLE ON FRI...WITH NEXT NEXT UPR LOW FCST
TO MOVE SE ACROSS THE ROCKIES OUT INTO THE CENTRAL PLAINS SAT-SUN.

SFC LOW FCST TO BE OVER THE EASTERN CWA FRI MORN WITH POSSIBLE
ONGOING CONVECTION ACROSS THE ROLLING PLAINS...WHICH SHOULD BE
ENDING BY MIDDAY AS LOWS MOVES OUT. EXPECT SFC TROUGH TO DEVELOP
FROM THE DAKOTAS SOUTH TO THE TX/NM BORDER LATE FRI BRINGING WIND
QUICKLY BACK TO THE S-SE. LATEST RUNS OF THE GFS HAVE COME IN
SLIGHTLY FASTER WITH THIS SYS...PUSHING THE DRYLINE EAST OF THE CWA
BY LATE AFTN SAT. KEPT LOW ORDER POPS OVER THE FAR EASTERN COUNTIES
IF DL MOTION IS NOT AS FAST AS FCST. AS UPR TROF SWINGS OUT INTO THE
NORTHERN PLAINS...BUILDING HIGH PRESSURE OVER THE ROCKIES WILL DRIVE
A CDFNT TOWARD THE REGION. 12Z GFS DEPICTS A VERY STRONG PUSH...WITH
FRONT GOING ALL THE WAY THRU THE SPLNS BY MID-DAY SUN. SUN AND MON
LOOK SLIGHTLY COOLER AND DRY BEHIND THE FRONT.

WE MAY SEE SOME BRIEF NW FLOW ON MON/TUE BUT APPEARS THAT LOWER
ATMOS WILL BE TOO DRY TO INITIATE TSTMS OVER HIGHER TERRAIN OF NM.
OPERATIONAL GFS SHOWS RIDGE BUILDING OVER THE SW AND SHIFTING EAST
TOWARD WTX DURING THE MIDDLE OF THE WEEK. STRONG UPR LOW OVER THE
MIDWEST MAY SEND ANOTHER WEAK FRONT TOWARD THE REGION AROUND
MIDWEEK...BUT QUITE UNCERTAIN ATTM. SHOULD SEE MOISTURE RETURN UNDER
RIDGE BUT MAINTAINED DRY FCST AS WARM MID-LVL TEMPS LOOK TO CAP
CONVECTION DURING THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       57  87  58  90 /  20  20  30  10
TULIA        61  88  61  90 /  20  20  30  20
PLAINVIEW    64  89  61  92 /  20  20  30  10
LEVELLAND    63  90  61  92 /  20  20  30   0
LUBBOCK      65  91  61  92 /  20  20  30  10
BROWNFIELD   64  91  62  94 /  20  30  30   0
CHILDRESS    67  91  67  90 /  40  30  40  20
SPUR         66  90  66  93 /  30  30  50  20
ASPERMONT    68  92  68  93 /  30  30  50  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/33
Hazardous weather outlook, May 26, 12:00 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CDT WED MAY 26 2004

TXZ021>044-271630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1200 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT.  THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF A LINE FROM SILVERTON TO LEVELLAND TO DENVER CITY.

A DRYLINE...CURRENTLY SITUATED FROM THE SOUTHWEST TEXAS PANHANDLE
ACROSS THE WESTERN SOUTH PLAINS...WILL SLOWLY MIX EAST THIS
AFTERNOON. BY MID-AFTERNOON...THE AIRMASS ALONG AND EAST OF THE
DRYLINE WILL BECOME MODERATE TO VERY UNSTABLE...SUPPORTING STRONG
CONVECTIVE DEVELOPMENT. AS THE DRYLINE MOVES EAST INTO THE UNSTABLE
ATMOSPHERE...ISOLATED TO SCATTERED THUNDERSTORMS WILL RAPIDLY
DEVELOP...SOME OF WHICH WILL INTERACT WITH SUFFICIENT LOW TO
MID-LEVEL WIND SHEAR TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

AN UPPER LEVEL DISTURBANCE CURRENTLY OFF THE SOUTHERN CALIFORNIA
COAST WILL MOVE EAST-NORTHEAST ACROSS ARIZONA AND NEW MEXICO ON
THURSDAY. THIS DISTURBANCE WILL INTERACT WITH THE DRYLINE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND
THURSDAY NIGHT. STRENGTHENING WIND SHEAR WILL COMBINE WITH THE
MODERATE TO UNSTABLE AIRMASS TO SUPPORT A FEW SEVERE THUNDERSTORMS
ACROSS THE SOUTH PLAINS AND ROLLING PLAINS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

02

In the hours before

Special weather statement, May 26, 4:15 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT WED MAY 26 2004

TXZ025-026-030>032-035>038-040>044-270300-
CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-LUBBOCK-
LYNN-MOTLEY-STONEWALL-TERRY-
410 PM CDT WED MAY 26 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES UNTIL 10 PM CDT...

HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...LUBBOCK...CROSBY...
DICKENS...KING...TERRY...LYNN...GARZA...KENT...AND STONEWALL

THIS INCLUDES THE CITIES OF CHILDRESS...PADUCAH...MEMPHIS...
MATADOR...FLOYDADA...LUBBOCK...CROSBYTON...GUTHRIE...BROWNFIELD...
TAHOKA...POST...JAYTON...AND ASPERMONT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:59 PM CDTSevere Thunderstorm WarningLUBStonewall61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.